Missouri, 2012

Flash Flooding and Flooding in Missouri, March 15 to 20, 2012

March 15 to 20, 2012 · NWS SGF · 40 events in 12 counties and zones

A stationary closed off low pressure system over the southern Plains developed several rounds of severe storms which produced large hail and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A stationary closed off low pressure system over the southern Plains developed several rounds of severe storms which produced large hail and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 15, 2:14 PM CST, 11 minutes earlier.

Area forecast discussion, Mar 15, 2:14 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CDT THU MAR 15 2012

.DISCUSSION...
/ISSUED 255 PM CDT THU MAR 15 2012/

CURRENTLY...WEAK SHORTWAVE IN THE MID LEVELS IS SLIDING INTO THE
AREA. SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE EASTERN
OZARKS...EAST OF THE HIGHWAY 65 CORRIDOR. WHILE INSTABILITY IS
MODEST...SHEAR IS WEAK. AS A RESULT A FEW HAILERS CAN BE EXPECTED
WITH A RISK FOR A FEW STORMS TO PRODUCE QUARTER SIZED HAIL.
LOCALIZED WIND DAMAGE IS POSSIBLE...BUT SHOULD BE THE EXCEPTION
RATHER THAN THE RULE.

TODAY THROUGH SUNDAY...MORE OF THE SAME WEATHER WISE AS OUR
WEATHER PATTERN CHANGES VERY LITTLE. HAVE KEPT CHANCE POPS OVER
THE EASTERN OZARKS THIS EVENING AS ACTIVITY THAT HAS DEVELOPED
OVER THE EASTERN OZARKS THIS AFTERNOON WANES IN COVERAGE/INTENSITY
AND EXITS TO THE EAST. ANOTHER WARM EVENING IS EXPECTED WITH LOWS
IN THE UPPER 50S/LOWER 60S. WILL NEED TO MONITOR FOR POSSIBLE
PATCHY FOG DEVELOPMENT ACROSS SOUTH CENTRAL MISSOURI OVERNIGHT...
WHERE RAINFALL HAS BEEN MORE PREVALENT TODAY. FRIDAY WILL BE
WARM...AKIN TO WEDNESDAY/S WEATHER. TEMPERATURES WILL PEAK NEAR 80
DEGREES AGAIN IN MOST LOCATIONS WITH ISOLATED SHOWERS AND STORMS
POSSIBLE DURING THE AFTERNOON. INDICATIONS ARE THAT THERE WILL BE
A LACK OF UPPER SUPPORT...SO IF ACTIVITY DOES DEVELOP IT WILL BE
ISOLATED AND LIKELY SHORT LIVED.

ANOTHER WEAK SHORTWAVE IS PROGGED TO MOVE INTO THE REGION LATE
FRIDAY NIGHT INTO SATURDAY. AS A RESULT SATURDAY WILL LIKELY BE
MUCH LIKE TODAY...BUT WITH EXPECTATIONS FOR SCATTERED SHOWER AND
THUNDERSTORMS ACTIVITY AFFECTING THE ENTIRE AREA. THIS WILL LIKELY
SHAVE A FEW DEGREES OFF OF TEMPERATURES...BUT READINGS WELL INTO
THE 70S CAN BE EXPECTED AGAIN. THE WEAK DISTURBANCE WILL EXIT TO
THE EAST SATURDAY NIGHT...WITH MAINLY QUIET CONDITIONS EXPECTED
SUNDAY AND SUNDAY NIGHT. TEMPERATURES WILL ONCE AGAIN PEAK AROUND
80 ON SUNDAY WITH LOWS SATURDAY AND SUNDAY NIGHTS NEAR PERSISTENCE
WITH VALUES IN THE UPPER 50S AND LOWER 60S.

MONDAY THROUGH THURSDAY...12Z SUITE OF MODEL OUTPUT OFFERS LITTLE
CHANGE TO THE GOING FORECAST. AMPLIFIED PATTERN WILL SET UP OVER
NORTH AMERICA WITH A STRONG TROUGH SLOWLY APPROACHING FROM THE
WEST DURING THE EARLY HALF OF NEXT WEEK. BIGGEST CHALLENGES TO THE
FORECAST WILL BE POPS/TEMPS. SHOULD STILL OBSERVE WELL ABOVE
AVERAGE TEMPERATURES (ESPECIALLY LOWS GIVEN A CONTINUED MOIST
ATMOSPHERE)...HIGHS HOWEVER MAY NOT BE AS WARM AS WE OBSERVED THIS
PAST WEEK (THOUGH STILL IN THE 70S FOR MOST LOCATIONS). HAVE
CONTINUED HIGH CHANCE AND INTRODUCED AREAS OF LIKELY POPS MONDAY
AND TUESDAY AS CONFIDENCE IN RAINFALL HAS INCREASED. BIGGEST
QUESTION FOR WEDNESDAY AND THURSDAY IS WHERE THE UPPER LEVEL
CUTOFF LOW SETS UP. CURRENT INDICATIONS FROM THE GFS/ECMWF IS THAT
THIS FEATURE WILL BE CLOSE BY...THUS THERE IS CONSIDERABLE
UNCERTAINTY WITH TEMPERATURES DURING THIS TIME FRAME. HAVE KEPT
POPS IN THE HIGH CHANCE RANGE GIVEN CONTINUED SUPPORT FOR LARGE
SCALE LIFT AND AMPLE MOISTURE.

GAGAN

&&

.AVIATION...

FOR THE 18Z TAFS...

MVFR CIGS AND OCCASIONAL TSRA CAN BE EXPECTED DURING THE AFTERNOON
HOURS AT THE TERMINALS. HAVE ONLY INDICATED CB GROUP FOR NOW...AS
TIMING/COVERAGE OF TSRA IS TOO LOW TO JUSTIFY INCLUSION OF
PREVAILING GROUP ATTM.

TSRA CHANCES WILL BE LARGELY DIURNALLY DRIVEN...AND THUS EXPECT
RAPID DECREASE AFTER SUNSET OF ANY CONVECTION. ONLY CONCERN
OVERNIGHT WILL BE MARGINAL LLWS AT JLN AND BBG.

BOXELL

&&

.CLIMATE...

SPRINGFIELD (KSGF)

DAY    DATE    TEMP   YEAR

THR    15TH     79    1983
FRI    16TH     84    1945

JOPLIN (KJLN)

DAY    DATE    TEMP   YEAR

THR    15TH     80    1983
FRI    16TH     78    1995

ROLLA-VICHY (KVIH)

DAY    DATE    TEMP   YEAR

THR    15TH     75    1995
FRI    16TH     78    1982

WEST PLAINS (KUNO)

DAY    DATE    TEMP   YEAR

THR    15TH     78    1977
FRI    16TH     82    1982

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 15, 12:13 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 PM CDT THU MAR 15 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
113 PM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THIS EVENING
  ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS. WHILE THE
  CHANCE FOR WIDESPREAD SEVERE WEATHER IS LIMITED...A FEW
  THUNDERSTORMS WILL BE CAPABLE OF HAIL TO THE SIZE OF QUARTERS
  AND LOCALIZED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE ON ALMOST A DAILY
  BASIS THROUGH WEDNESDAY AS SEVERAL WEAK UPPER LEVEL
  DISTURBANCES WILL PUSH THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Mar 15, 12:42 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 PM CDT THU MAR 15 2012

MOZ096-105-151915-
DOUGLAS MO-OZARK MO-
142 PM CDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS AND NORTH CENTRAL
OZARK COUNTIES UNTIL 215 PM CDT...

AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WASOLA...OR 11 MILES SOUTHEAST OF AVA...
MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE BRUSHYKNOB...DRURY...GENTRYVILLE...
NOBLE...ROCKBRIDGE...SQUIRES...VANZANT AND WASOLA.

PEOPLE IN CENTRAL DOUGLAS AND NORTHERN OZARK COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3687 9274 3706 9242 3706 9235 3683 9216
      3671 9261
TIME...MOT...LOC 1843Z 247DEG 13KT 3682 9255

BOXELL
Special weather statement, Mar 15, 2:23 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT THU MAR 15 2012

MOZ058-152045-
MARIES MO-
323 PM CDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARIES COUNTY UNTIL
345 PM CDT...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLE...OR 14 MILES SOUTHWEST OF
OWENSVILLE...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL IS EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BELLE.

LAT...LON 3829 9163 3819 9164 3819 9172 3827 9182
      3830 9179 3830 9167
TIME...MOT...LOC 2023Z 237DEG 10KT 3826 9172

KARDELL

The radar

The St Louis radar (KLSX), 101 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

28 hail, 6 flood, 5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Maries

When
March 15, 2:25 PM CST
Where
Maries County, 0.69 mi N of Belle
Measured
1.5 in hail
Reported by
Public
Coordinates
38.290, -91.720

Hail, Pulaski

When
March 15, 2:40 PM CST
Where
Pulaski County, 2.14 mi NNW of Bloodland
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.710, -92.160

Thunderstorm Wind, Dent

When
March 15, 2:50 PM CST
Where
Dent County, Short Bend
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.750, -91.430

Power lines were blown down.

Hail, Miller

When
March 15, 2:55 PM CST
Where
Miller County, 1.77 mi ESE of Iberia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.090, -92.290

Hail, Phelps

When
March 15, 2:55 PM CST
Where
Phelps County, 2.81 mi ESE of Powellville
Measured
1.75 in hail
Reported by
Public
Coordinates
37.870, -91.970

The public reported golf ball sized hail.

Hail, Pulaski

When
March 15, 3:15 PM CST
Where
Pulaski County, 0.88 mi SE of Dixon
Measured
0.75 in hail
Reported by
Public
Coordinates
37.990, -92.090

Hail, Pulaski

When
March 15, 3:16 PM CST
Where
Pulaski County, 0.88 mi SE of Dixon
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.990, -92.090

Hail, Maries

When
March 15, 3:35 PM CST
Where
Maries County, Yarna
Measured
1 in hail
Reported by
Public
Coordinates
38.220, -91.730

Hail, Phelps

When
March 15, 3:59 PM CST
Where
Phelps County, 0.69 mi S of Doolittle
Measured
1 in hail
Reported by
Public
Coordinates
37.940, -91.880

Penny size hail with a few quarter sized was reported.

Hail, Pulaski

When
March 15, 4:05 PM CST
Where
Pulaski County, 2.14 mi SSE of Crocker
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.920, -92.260

Hail, Phelps

When
March 15, 4:10 PM CST
Where
Phelps County, Jerome
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.930, -91.980

Hail, Phelps

When
March 15, 4:25 PM CST
Where
Phelps County, Jerome
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -91.980

Hail, Phelps

When
March 15, 4:35 PM CST
Where
Phelps County, 0.69 mi S of Newburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.910, -91.900

Flash Flood, Phelps

When
March 15, 4:45 PM CST to 5:45 PM CST
Where
Phelps County, Jerome to 0.24 mi E of Jerome
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.930, -91.980

Water flooded out homes causing evacuations to be conducted. Highway D was closed due to flooding.

Flash Flood, Phelps

When
March 15, 4:45 PM CST to 5:45 PM CST
Where
Phelps County, 2.4 mi NW of Doolittle to 2.28 mi NW of Doolittle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.973, -91.913

Highway C was closed due to flooding.

Hail, Phelps

When
March 15, 5:05 PM CST
Where
Phelps County, 0.69 mi S of Newburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.910, -91.900

Hail, Texas

When
March 15, 5:43 PM CST
Where
Texas County, 1.1 mi E of Summersville
Measured
1 in hail
Reported by
Public
Coordinates
37.180, -91.660

Dime to quarter sized hail was reported.

Hail, Phelps

When
March 15, 5:45 PM CST
Where
Phelps County, 0.88 mi SW of Vida
Measured
0.88 in hail
Reported by
Public
Coordinates
37.840, -91.830

Flash Flood, Pulaski

When
March 15, 6:00 PM CST to 7:00 PM CST
Where
Pulaski County, 3.66 mi SW of Franks to 3.71 mi NW of Hooker
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.911, -92.095

A portion of Highway 28 south of Dixon was flooded.

Hail, Shannon

When
March 15, 6:05 PM CST
Where
Shannon County, 4.37 mi WNW of Round Spg
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.310, -91.490

Hail, Dent

When
March 15, 6:42 PM CST
Where
Dent County, 0.55 mi E of Salem
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.650, -91.540

Flash Flood, Maries

When
March 15, 11:40 PM CST to March 16, 12:40 AM CST
Where
Maries County, 1.84 mi NW of Yarna to 2.01 mi NW of Yarna
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.240, -91.752

A section of Highway 42 was impassable due to flash flooding.

Hail, Pulaski

When
March 17, 10:59 AM CST
Where
Pulaski County, 1.38 mi S of Dixon
Measured
0.88 in hail
Reported by
Public
Coordinates
37.980, -92.100

Hail, Pulaski

When
March 17, 11:00 AM CST
Where
Pulaski County, 0.88 mi SE of Dixon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.990, -92.090

Hail, Pulaski

When
March 17, 11:00 AM CST
Where
Pulaski County, 2.29 mi WNW of Franks
Measured
0.88 in hail
Reported by
Public
Coordinates
37.960, -92.090

Hail, Phelps

When
March 17, 12:04 PM CST
Where
Phelps County, 1.38 mi S of Dillon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.950, -91.720

Trained spotters reported penny sized hail.

Hail, Morgan

When
March 17, 12:13 PM CST
Where
Morgan County, 4.87 mi S of Gravois Mills Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
38.200, -92.830

Hail, Miller

When
March 17, 2:10 PM CST
Where
Miller County, 3.5 mi N of Kaiser Lake Ozark Ar
Measured
1 in hail
Reported by
Public
Coordinates
38.150, -92.540

Hail, Phelps

When
March 17, 4:10 PM CST
Where
Phelps County, 6.93 mi N of Doolittle
Measured
1 in hail
Reported by
Public
Coordinates
38.050, -91.870

Hail, Miller

When
March 17, 4:16 PM CST
Where
Miller County, 1.76 mi NE of Iberia
Measured
1.25 in hail
Reported by
Public
Coordinates
38.120, -92.300

Hail, Maries

When
March 17, 6:20 PM CST
Where
Maries County, 1.76 mi SW of Vichy
Measured
1.75 in hail
Reported by
Public
Coordinates
38.100, -91.770

Hail, Phelps

When
March 17, 6:42 PM CST
Where
Phelps County, Rolla
Measured
1 in hail
Reported by
Public
Coordinates
37.950, -91.770

Hail, Phelps

When
March 17, 6:42 PM CST
Where
Phelps County, 0.54 mi E of St James
Measured
1 in hail
Reported by
Public
Coordinates
38.000, -91.610

Flash Flood, Maries

When
March 17, 7:45 PM CST to 8:45 PM CST
Where
Maries County, 2.19 mi NE of (Vih)rolla/Vichy Arp to 2.13 mi NE of (Vih)rolla/Vichy Arp
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.155, -91.746

A low water crossing was washed out on County Road 454 making the road impassable. Several other low water crossings were reported to be flooded across Maries County.

Flood, Jasper

When
March 19, 7:30 PM CST to 8:30 PM CST
Where
Jasper County, 1.58 mi NNE of Joplin to 1.61 mi NNE of Joplin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.102, -94.513

The Murphy Blvd and Main Street low water bridges were closed due to flooding.

Flood, Newton

When
March 19, 10:07 PM CST to 11:07 PM CST
Where
Newton County, 0.88 mi SW of Seneca to 0.82 mi SW of Seneca
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.840, -94.610

Two low water crossings were flooded near Seneca.

Flood, Newton

When
March 19, 10:07 PM CST to 11:07 PM CST
Where
Newton County, Neosho to 0.24 mi NNE of Neosho
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.870, -94.370

Several roads were flooded and closed in Neosho.

Flood, Jasper

When
March 20, 12:52 AM CST to 1:52 AM CST
Where
Jasper County, 2.93 mi NNE of Reeds to 2.26 mi NNE of Reeds
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.159, -94.148

Highway 37 near the Spring River was flooded.

Flood, Barton

When
March 20, 1:00 PM CST to 2:00 PM CST
Where
Barton County, 1.49 mi SSW of Boston to 1.74 mi SSW of Boston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.400, -94.310

MODOT reported Highway 126 about a mile from Highway 71 was flooded.

Flood, Vernon

When
March 20, 1:40 PM CST to 2:40 PM CST
Where
Vernon County, 0.9 mi SE of Stotesbury to 1.1 mi SSE of Stotesbury
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.959, -94.561

MODOT reported Highway V at Route D was flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363331, 363294, 363313, 363288, 363302, 363289, 363296, 363297, 363290, 363295, 363291, 363298, 363300, 363236, 363238, 363299, 363292, 363301, 363244, 363303, 363293, 363248, 363306, 363304, 363305, 363307, 363308, 363309, 363310, 363311, 363312, 363314, 363315, 363253, 363259, 363265, 363268, 363269, 363272, 363275.